Medication Allergies

By  
Filed under Education

This information is about allergies to medications. It covers what they are, how to deal with them, and how to prevent them.

Some people are allergic to certain medicines. When given these medicines they have allergic reactions such as skin rash, hives, wheezing– or, in a very few cases, even death. These allergic reactions are not uncommon.

Almost any medication can cause an allergic reaction. Some of these medications are penicillin, sulfa, aspirin, phenobarbital, laxatives, and codeine. People allergic to penicillin will be allergic to all penicillin types of medication including Amoxicillin, Ampicillin, etc. Individuals allergic to aspirin will usually also be allergic to non-steroidal anti-inflammatory medications containing ibuprofen such as: Advil, Nuprin, Pamprin and Midol. If you are allergic to any medications, you should discuss this with your health care provider or pharmacist before taking any medications regardless of whether they are prescription or non-prescription.

An allergic reaction to a medicine can begin any time. Some people take a medication for years with no ill effect. And then suddenly, they become allergic to it.

Here’s how to deal with an to a medication. First, know the name of any drug you become allergic to. Then tell your doctor or nurse so he or she can record you allergy in your medical records. Tell any doctor or nurse about your allergy before receiving any injection or medication. And if you tend to have allergic reactions to medicines, it’s a good idea to stay in the waiting room for 20 to 30 minutes after getting a shot–to make sure you don’t develop a reaction to it.

Finally, keep a lost of your allergies with you at all times–in your purse or wallet, or on a Medic Alert wrist bracelet. That way, if you are ever in an accident or unconscious, people who are taking care of you will know about your allergies. You can get an application for a Medic Alert bracelet from your provider or pharmacy.

To determine whether you are truly allergic to a medication, discuss any reactions with your health care provider. Remember and explain exactly what happened when you took the medications, and what symptoms you experienced–like hives, nausea, wheezing, swollen joints, or dizziness. The reason is that some reactions are not due to allergy.

Since allergic reactions can appear unexpectedly, you may not be able to avoid them completely. If you suspect that you’re having an allergic reaction to a medication, call your health provider. And if you develop a serious problem with large hives, wheezing, or difficulty in breathing, call your emergency phone number. If you feel this is a life threatening emergency call 911 at once!

Please remember these key points:

  • Allergic reactions to medications are not uncommon; many medications can produce allergic reactions.
  • An allergic reaction can begin any time–even if you’ve taken the medication before without ill effect.
  • To prevent allergic reactions, find out the names of the medications you are allergic to.
  • Discuss reactions with your doctor and have them written into your medical record.
  • Inform the doctor or nurse about your allergies every time you are about to get an injection.
  • Keep a list of your allergic reactions and carry it with you.

Additional allergy information.

Tags: allergy reactions, Allergies, wallet, medication allergies, allergy
Follow Me On Twitter!

Speak Your Mind

Tell us what you're thinking...
and oh, if you want a pic to show with your comment, go get a gravatar!

You must be logged in to post a comment.

Get Adobe Flash playerPlugin by wpburn.com wordpress themes